Alert archive / Wisconsin / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS Duluth, MN

April 6, 1997Ashland County, Wisconsin

NWS Duluth, MN issued this flash flood warning at Apr 6, 1997, 12:21 AM CST for Ashland County, Wisconsin. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 1997, 12:21 AM CST (06:21 UTC)
Expired
Apr 6, 1997, 8:15 AM CDT
In force
7 hr
Issued by
NWS Duluth, MN
Area
Whole counties

County Ashland County, WI

The radar

The Duluth radar (KDLH), 119 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.4 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 1997-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 1997-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 2:27 PM CST, 9 hours 54 minutes earlier.

Area forecast discussion, Apr 5, 2:27 PM CST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CST SAT APR 5 1997

LOTS OF WEATHER TO AFFECT CWA OVERNIGHT. WENT WITH ETA FOR DETAILS.

VORT MAX TO SWING UP THROUGH CWA OVERNIGHT AND ACT ON LARGE AMOUNTS
OF MOISTURE IN PLACE. SFC DEWPOINTS IN MID 40S TO MID 50S ACROSS CWA.
MODEL QPF AND NCEP HAS BEST ACCUMULATIONS THOUGH MY WESTERN CWA AND
POINTS WEST. SATELLITE IMAGERY AND RADAR BOTH INDICATE SOME
IMBEDDED CONVECTION IS RAIN MASS. NGM PROGGED 0 TO MINUS 4 LIFTED
INDEX THROUGH NW WI AND SOUTHERN MN CWA SO SOME THUNDERSTORMS LIKELY.

WITH THIS MONSTER STORM COLD AIR WILL GET WRAPPED INTO SYSTEM AROUND
MIDNIGHT IN NORTHWEST CWA. LOOKING AT N-TRANS SOUNDINGS...SOME
FREEZING RAIN POSSIBLE AROUND MIDNIGHT BEFORE SWITCHING OVER TO ALL
SNOW BETWEEN 1 AND 3 AM. SOME FREEZING PRECIPITATION ALSO POSSIBLE
IN BRAINERD AREA. CHARTS POINT TOWARD ANYWHERE FROM 5 TO 10 INCHES
OF SNOW POSSIBLE FAR NORTHWEST BUT A RAIN AND SNOW MIX  TO START SHOULD
KEEP THE HIGHER AMOUNTS FROM OCCURRING.

COORD WITH MSP..GRB..MKX ON HEADLINES.

MELDE

In the hours before

Special weather statement, Apr 5, 10:41 PM CST, 1 hour 40 minutes before
MNZ010-018-060845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1041 PM CST SAT APR 5 1997

...WINTER WEATHER ADVISORY IN EFFECT FOR PORTIONS OF NORTH CENTRAL
MINNESOTA LATE TONIGHT AND SUNDAY...

THE RAIN WHICH CONTINUES TO FALL ACROSS NORTH CENTRAL MINNESOTA WILL
EVENTUALLY BECOME A MIX OF FREEZING RAIN...SLEET AND SNOW FOR A
FEW HOURS TOWARD DAWN BEFORE CHANGING OVER TO ALL SNOW. A COUPLE OF
AREAS WITH THE BEST CHANCES FOR THIS MIX OF PRECIPITATION ARE
KOOCHICHING AND NORTHERN ITASCA COUNTIES. AS A RESULT...A WINTER
WEATHER ADVISORY HAS BEEN POSTED FOR LATE TONIGHT AND SUNDAY FOR
THESE AREAS...INCLUDING THE CITIES OF INTERNATIONAL FALLS...BIG
FALLS...NORTHHOME...BIG FORK AND MARCELL.

THE SNOW MAY BE HEAVY AT TIMES ON SUNDAY. BY EVENING...3 TO
6 INCHES OF SNOW SHOULD HAVE FALLEN. TO MAKE MATTERS WORSE...
NORTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH DURING THE
MORNING...RESULTING IN LIMITED VISIBILITIES IN THE SNOW AND
BLOWING SNOW.

MOTORISTS SHOULD BE PREPARED FOR VERY SLICK ROADS ON SUNDAY.
TEMPERATURES ARE EXPECTED TO FALL BELOW THE FREEZING MARK DURING THE
EARLY MORNING HOURS...CAUSING ANY LINGERING WATER FROM EARLIER
SHOWERS TO FREEZE ON ROADS AND SIDEWALKS.

PERSONS PLANNING ON TRAVELING LATE TONIGHT AND ON SUNDAY IN OR NEAR
THE ADVISORY AREA SHOULD BE PREPARED FOR DETERIORATING
ROAD CONDITIONS. ALSO BE ON THE LOOKOUT FOR WATER ON ROADS CAUSED BY
RIVERS AND STREAMS CREEPING OVER THEIR BANKS.

TAP
Special weather statement, Apr 5, 10:46 PM CST, 1 hour 35 minutes before
MNZ010-018-060845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1041 PM CST SAT APR 5 1997

...WINTER WEATHER ADVISORY IN EFFECT FOR PORTIONS OF NORTH CENTRAL
MINNESOTA LATE TONIGHT AND SUNDAY...

THE RAIN WHICH CONTINUES TO FALL ACROSS NORTH CENTRAL MINNESOTA WILL
EVENTUALLY BECOME A MIX OF FREEZING RAIN...SLEET AND SNOW FOR A
FEW HOURS TOWARD DAWN BEFORE CHANGING OVER TO ALL SNOW. A COUPLE OF
AREAS WITH THE BEST CHANCES FOR THIS MIX OF PRECIPITATION ARE
KOOCHICHING AND NORTHERN ITASCA COUNTIES. AS A RESULT...A WINTER
WEATHER ADVISORY HAS BEEN POSTED FOR LATE TONIGHT AND SUNDAY FOR
THESE AREAS...INCLUDING THE CITIES OF INTERNATIONAL FALLS...BIG
FALLS...NORTHHOME...BIG FORK AND MARCELL.

THE SNOW MAY BE HEAVY AT TIMES ON SUNDAY. BY EVENING...3 TO
6 INCHES OF SNOW SHOULD HAVE FALLEN. TO MAKE MATTERS WORSE...
NORTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH DURING THE
MORNING...RESULTING IN LIMITED VISIBILITIES IN THE SNOW AND
BLOWING SNOW.

MOTORISTS SHOULD BE PREPARED FOR VERY SLICK ROADS ON SUNDAY.
TEMPERATURES ARE EXPECTED TO FALL BELOW THE FREEZING MARK DURING THE
EARLY MORNING HOURS...CAUSING ANY LINGERING WATER FROM EARLIER
SHOWERS TO FREEZE ON ROADS AND SIDEWALKS.

PERSONS PLANNING ON TRAVELING LATE TONIGHT AND ON SUNDAY IN OR NEAR
THE ADVISORY AREA SHOULD BE PREPARED FOR DETERIORATING
ROAD CONDITIONS. ALSO BE ON THE LOOKOUT FOR WATER ON ROADS CAUSED BY
RIVERS AND STREAMS CREEPING OVER THEIR BANKS.

TAP

Nearby

Flash Flood Warnings in Wisconsin, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.